Want to Lose Weight? Stop Taking Prilosec!
One of the top-selling drugs in the world is Prilosec, a proton pump inhibitor (PPI) that decreases your body’s production of stomach acid. And one of the fastest-growing health problems in the world is the obesity epidemic, which is advancing by leaps and bounds. Is there a connection?
Based on my clinical experience, I would say, absolutely. Patient after patient comes into my office, carrying anywhere from 5 to 95 extra pounds…and a shockingly high percentage have been on Prilosec or some other PPI or antacid, often for several years. Although these medications were never meant to be used over the long-term, most patients get on these drugs and then they never get off. I consider this a form of medical malpractice, frankly, especially since there are so many natural compounds that can be used to address the same problem.
Research Shows Link between Proton Pump Inhibitors and Weight Gain
It’s not as though we haven’t known for some time about the link between PPIs and excess weight. As far back as 2009, a study published in the World Journal of Gastroenterology showed that long-term treatment with PPIs is associated with undesired weight gain.
Over the course of 2.2 years, patients were treated with a wide variety of PPIs. They were followed and compared to a control group who, when the study began, matched them exactly in weight and body mass (the proportion of body fat).
But at the end of the study, patients who had been taking PPIs showed a mean body weight increase of 3.5 kilos, or 7.7 pounds. And that was just in two years! Imagine how much more weight gain was on the horizon.
Creating a Vicious Cycle
People are put on PPIs in the first place because they suffer from “heartburn”—technically, gastroesophageal reflux disorder, or GERD. However, weight gain contributes to GERD…which means that the PPIs were contributing to a condition that was likely to lead to—you guessed it—more PPIs.
In addition, the PPIs often led to altered bowel function and the overgrowth of unfriendly bacteria. These effects are also frequently causes of weight gain as well as other types of gut dysfunction.
The irony is that often, people suffer from GERD not because of too much stomach acid, but because of too little. If you don’t have enough acid in your stomach to properly digest your food, the partially digested food sits in your stomach too long, rather than moving on to the small intestine.
Sometimes that partially digested food backs up, especially if you are overweight, since the excess fat puts pressure on the stomach. The stomach acid mixed in with the partially digested food gives you the burning sensation. But more stomach acid in the first place might have helped the food move down instead of up.
A Healthy Alternative
If you have been taking an antacid or proton pump inhibitor for more than a few months, you might want to consult your physician about replacing the medication with natural alternatives such as DGL, mastic, zinc carnisine, and limonene. However, these herbs should be taken only under the supervision of a functional medicine physician. Make sure to talk to your physician before discontinuing any prescription medication, including a PPI or antacid. If you have any questions or you are looking for a Weight Loss Program in NYC, contact us!